You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
New Zealanders can freely buy as much paracetamol as they want in supermarkets.
But many European countries have introduced smaller pack sizes and prohibited sales of the painkiller outside of pharmacies in a bid to save lives.
Coroner David Robinson said tighter sales restrictions should also be implemented in New Zealand after student Alannah Lee Spankie, 20, died from acute liver failure in June 2017.
The Otago University science student had taken a large amount of paracetamol before being found unresponsive three days later by her flatmates.
Robinson ruled Spankie did not intend to take her own life.
In his report, he pointed to how a change in the United Kingdom that limited the size of paracetamol packs had reduced deaths related to the painkiller in England and Wales by 43 per cent.
Most European countries also only allowed sales of paracetamol from pharmacies.
Paracetamol is hugely popular In New Zealand, and Kiwis are able to buy as much as they want from supermarkets.
Robinson's report acknowledged that Spankie suffered from mental health issues and was battling with the end of a long-distance relationship shortly before her death.
She had called her former boyfriend on June 17 and told him she was drunk and had taken a large quantity of paracetamol.
The next day she vomited blood but still went to the library to study for an exam.
Her concerned parents urged to go to a doctor that night during a phone call but Spankie went to bed instead with the idea of seeing how she was in the morning.
The next morning, she messaged her mum to say vomiting all night, but still went off to her university exam.
One of her flatmates said Spankie came home from her exam and immediately crashed in bed. The next morning on July 20, she could be heard moaning.
Her flatmates then found her mostly unresponsive and called for emergency help.
Spankie later died in Dunedin Hospital.
Robinson said Spankie did deliberately take excess paracetamol, but he didn't believe it was her intention to end her life.
He said people who overdosed on paracetamol often had no significant symptoms immediately afterwards and could be "lulled" into thinking nothing was wrong.
But within 12 to 24 hours, abdominal pains and nausea can develop.
Patients could then even believe they were improving the 24 hours after that as symptoms appeared to improve, but blood tests showed this was not the case inside the body.
Robinson said that the danger of paracetamol was that by the time symptoms appeared it was often already be too late too late to treat the overdose as the damage will already have been done.
Where to get help
If you are worried about your or someone else's mental health, the best place to get help is your GP or local mental health provider. However, if you or someone else is in danger or endangering others, call 111.
If you need to talk to someone, the following free helplines operate 24/7:
DEPRESSION HELPLINE: 0800 111 757
LIFELINE: 0800 543 354
NEED TO TALK? Call or text 1737
SAMARITANS: 0800 726 666
YOUTHLINE: 0800 376 633 or text 234
ASIAN HELPLINE: 0800 862 342 (they have language-appropriate support).
There are lots of places to get support. For others, click here.